Florida, 2014

Heavy Rain in Florida, September 5, 2014

September 5, 2014 · NWS JAX · 2 events in 2 counties and zones

An inverted surface trough drifted westward over the area and combined with high moisture content and diurnal instability, locally heavy rainfall resulted from afternoon thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An inverted surface trough drifted westward over the area and combined with high moisture content and diurnal instability, locally heavy rainfall resulted from afternoon thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 5, 1:23 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 5, 1:23 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
223 PM EDT FRI SEP 5 2014

...LOCALLY HEAVY RAINFALL THIS AFTERNOON AND THIS WEEKEND...

.SHORT TERM...AT THE SURFACE A BROAD TROUGH IS LOCATED ACROSS THE
AREA WITH WEAK LOW PRESSURE CENTER MEANDERING OVER SE GA. SURGE OF
TROPICAL MOISTURE IS ADVECTING IN FROM THE SOUTHEAST AROUND MID
LEVEL LOW TO THE SOUTH. THIS WILL PRODUCE NUMEROUS SHOWERS WITH
EMBEDDED THUNDER THIS AFTERNOON AND EVENING. SLOW CELL MOTION WILL
PRODUCE AREAS OF HEAVY RAINFALL AND POSSIBLE LOCALIZED FLOODING.
TEMPERATURES WILL BE HELD DOWN SOME BY CLOUDS AND RAIN WITH MAX
READINGS MOSTLY IN THE UPPER 80S. LOWS TONIGHT WILL BE IN THE
LOWER/MID 70S.

SATURDAY...THE INVERTED COASTAL TROUGH WILL LIFT NORTH AND MERGE
WITH A BROAD TROUGH ACROSS SOUTH CNTL GA. LIGHT SW FLOW SOUTH OF THE
TROUGH WILL COMBINE WITH DEEP TROPICAL MOISTURE AND INSTABILITY
WHICH WILL PRODUCE NUMEROUS SHOWERS/STORMS. BEST RAIN CHANCES WILL
BE ALONG THE COAST AND COASTAL WATERS DURING THE MORNING AND
SPREADING INLAND DURING THE AFTERNOON AND EVENING. STORMS WILL FADE
AFTER MIDNIGHT BUT WILL PROBABLY LINGER OFFSHORE. MAIN CONCERNS WILL
BE FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN IN EXCESS OF 2
INCHES.

SUNDAY/MONDAY...A BROAD TROUGH WILL REMAIN ACROSS SOUTH CNTL
GA WHILE A RIDGE BUILDS IN ACROSS CNTL FL. THE RESULT WILL BE
A SQUEEZE OF TROPICAL MOISTURE ACROSS THE REGION COMBINING WITH
INSTABILITY WHICH WILL PRODUCE NUMEROUS SHOWERS.STORMS. BEST RAIN
CHANCES WILL BE LATE NIGHT/MORNING TOWARDS GULF COAST AND TOWARDS
THE ATLANTIC COAST AFTERNOON/EVENING. A FEW STORMS MAY BE STRONG
DUE TO PCP LOADING BUT MAIN CONCERN AGAIN WILL BE LOCALLY HEAVY
RAIN IN EXCESS OF 2 INCHES GIVEN HIGH PWAT'S AND TRAIN ECHOING
OF CELLS.

.LONG TERM (TUESDAY THROUGH FRIDAY)...
LINGERING MID LEVEL 500 MB TROUGH OVER SE GA/NE FL FINALLY LIFTS
NE TUE MORNING AS STACKED HIGH PRESSURE REBUILDS OVER THE FL
PENINSULA. DRIER AIR AND BUILDING SUBSIDENCE WILL BRING A DECREASE
IN DAILY RAIN CHANCES AND WARMER TEMPS. DECREASED RAIN CHANCES
FROM 40-50% INLAND TUE AFTN TO ONLY 25-35% INLAND BY WED AFTN.
TEMPS WILL RANGE FROM THE MID 80S COAST TO LOW 90S INLAND WITH
LOWS IN THE 70S.

&&

.AVIATION...SHOWERS INCREASING THIS AFTERNOON/EVENING AT TAF SITES.
VFR CONDITIONS WILL BECOME MVFR IN SHOWERS THROUGH EARLY EVENING.
HAVE TEMPO TSRA UNTIL AROUND 22Z WITH VCSH THEREAFTER.

&&

.MARINE...S/SE WINDS 10-15 KT WILL PREVAIL THROUGH THE PERIOD
WITH WINDS SLIGHTLY ELEVATED AT NIGHT BUT NO HEADLINES EXPECTED.
NUMEROUS SHOWERS AND SCATTERED STORMS.

RIP CURRENTS:  A MODERATE RISK IS POSSIBLE DURING THE WEEKEND AS A
LONGSHORE SOUTH TO NORTH CURRENT DEVELOPS AND LONG PERIOD EASTERLY
SWELLS POTENTIALLY REACH THE BEACHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  89  73  90 /  50  70  60  70
SSI  76  84  75  86 /  70  60  60  60
JAX  74  88  73  89 /  70  60  60  60
SGJ  75  86  74  86 /  70  50  50  60
GNV  72  87  72  87 /  60  60  60  60
OCF  72  86  72  86 /  60  60  50  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

ZIBURA/PETERSON/WALKER
Hazardous weather outlook, Sep 5, 4:34 AM EST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
534 AM EDT FRI SEP 5 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-060945-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
534 AM EDT FRI SEP 5 2014

...PERIODS OF HEAVY RAINFALL EXPECTED FROM THIS AFTERNOON THROUGH
THE WEEKEND WITH LOCALIZED FLOODING POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
A LOW PRESSURE TROUGH WILL MOVE NORTHWARD FROM THE FLORIDA
PENINSULA INTO OUR REGION. THIS FEATURE...IN COMBINATION WITH THE
AFTERNOON ATLANTIC SEA BREEZE MOVING INLAND...WILL DEVELOP
SCATTERED TO NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS ACROSS
NORTH CENTRAL AND NORTHEAST FLORIDA...AS WELL AS COASTAL SOUTHEAST
GEORGIA. THIS ACTIVITY WILL SPREAD INTO INTERIOR SOUTHEAST GEORGIA
TOWARDS THE LATE AFTERNOON AND EARLY EVENING HOURS. A PERIOD OF
LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS COASTAL LOCATIONS THIS
EVENING...WITH SLOW MOVEMENT OF DOWNPOURS POSSIBLY RESULTING IN
LOCALIZED FLOODING. ACTIVITY WILL ONLY SLOWLY DECREASE IN COVERAGE
IN COASTAL LOCATIONS DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
LOW PRESSURE WILL MEANDER ACROSS SOUTHEAST GEORGIA THIS
WEEKEND...AND A FRONTAL BOUNDARY WILL ALSO MOVE INTO THIS REGION
FROM THE NORTHWEST BEFORE STALLING. SCATTERED TO NUMEROUS SLOW
MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH
MONDAY...MAINLY DEVELOPING DURING THE LATE MORNING HOURS AND
PERSISTING INTO THE EARLY EVENING HOURS EACH DAY. RAINFALL TOTALS
OF 2 TO 4 INCHES ARE EXPECTED FROM THIS AFTERNOON THROUGH
MONDAY...WITH LOCALLY HEAVIER AMOUNTS EXPECTED. LOCALIZED FLOODING
CONCERNS WILL INCREASE THIS WEEKEND...PARTICULARLY IN URBAN AND
COASTAL LOCATIONS. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE
DURING THE AFTERNOON AND EARLY EVENING HOURS FROM SUNDAY THROUGH
TUESDAY...WITH GUSTY WINDS AND FREQUENT LIGHTNING STRIKES BEING
THE MAIN HAZARDS. DAILY THUNDERSTORM COVERAGE IS EXPECTED TO
DECREASE BY WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

NELSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Clay

When
September 5, 3:00 PM EST
Where
Clay County, Keystone Hgts
Reported by
Trained Spotter
Coordinates
29.780, -82.030

Street flooding was reported near the intersection of State Road 100 and Commercial Road with about 3-4 inches of standing water on the roadway.

Heavy Rain, Flagler

When
September 5, 5:00 PM EST
Where
Flagler County, 2.27 mi NW of Daytona North
Reported by
Emergency Manager
Coordinates
29.470, -81.430

Secondary roads had standing water on them in the Maddox area. A few locations were not passable.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539398, 539399.